I was diagnosed with Hashimotos due to high TPO antibodies. I went years not being treated because my TSH was always in the normal range. Last year I developed severe muscle twitching and would have very sore cramped calve muscles when I awoke. I also had water retention, messed up periods fatigue, weight gain etc. I was referred to an endo who said she was sure I was suffering from subclinical hypothyroidism- so that even though my TSH was normal, my free t4 was right at the low end of normal and she felt I should be treated. She gave me levothyroxine and started me at .75mg. Within 3 days I felt like I was on diet pills, by the end of a week I was having severe adrenaline rushes at night, right when I would drift off to sleep, I would be awaken by an adrenalin rush and this went on all night, I also had sweating and had to urniate frequently. The endo said she thought that the meds had maybe awakend an underlying anxiety problem. I am thinking it awakend an underlying adrenal problem! I stopped the meds and it retried 3 weeks later at .25mg. The same thing happened only this time it took a little longer before the adrenaline rushes started. It has been a year since I stopped taking the meds and I haven't had that happen since. I am still suffering from extreme hypo symptoms and last week my TSH came back at 11. I am not sure what to do from here. Any ideas? Any one ever heard of thyroid meds causing adrenal problems, or "awakening" an anxiety problem?
It isn't necessary a side effect of the Meds. When you deal with a hypothyroid condition for long periods your adrenals overwork and eventually need to "take a nap" Then you are in adrenal exhaustion. You do not sound as through you are quite there yet. It sounds more like the adrenals are getting ready to start shutting down. The longer you remain hypo T the more exhaustion the adrenals will be under until you get treatment. - BUT if you concentrate on only thyroid function and treat that you are no longer treating the root of your condition. First you must get those adrenals back in shape - along with thyroid medication. This is very hard. Most doctors do not want to look at thyroid conditions as you know - let alone adrenal issues. So you need to do alot of self help to get your adrenals to get better. A cortisol check is a way to start. There is a ACTH blood test any doctor can give you. I have done this test in February and I am within the range - but on the way lower side of the scale - again this I feel is subclincial disfunction and have not gotten treatment. So I have improvised some healing on my own.
Once your adrenals start functioning again properly the thyroid function will return with meds if you had RAI or surgery - or it could return function with no permantent treatment to alter the gland itself. This is way down the road and only based on a individual level.
Armour may be a good place to start for you. But you could still experience these symptoms even on this until adrenal function returns. You have to work through the thyroid meds along with helping the adrenals too. It is totally a balancing act here.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.